Six teens celebrating spring break in a Fort Lauderdale suburb suffered cardiac arrest after ingesting fentanyl-laced drugs.
Fort Lauderdale Fire Rescue officers responded to a call from neighbors, where they found six people who were showing signs of a drug “overdose.".
“There were multiple people in cardiac arrest in the front yard,” Chief Stephen Gollan said. “Narcan was deployed as quickly as possible.”
Only four of the teens had gone into cardiac arrest after ingesting what police believed to have been cocaine laced with the highly potent and deadly narcotic fentanyl. It was only after attempting CPR the two other individuals went into cardiac arrest due to the potency of the fentanyl.
“When they went down in cardiac arrest, two of their friends began doing CPR," the chief explained, "and they were exposed from the drug contact from the fentanyl.”
All victims were rushed to Broward Health Medical Center and Holy Cross Hospital, with one in critical condition and the other five in stable condition.
“This is extremely alarming to us,” Gollan said. “Fentanyl is extremely, extremely potent and can stop your heart, your respiration.”
Fentanyl is a synthetic opioid roughly 80-100 times stronger than morphine, according to the Drug Enforcement Administration. The substance is often mixed with cocaine, heroin, methamphetamine, and marijuana to increase potency and dependency, the Centers for Disease Control and Prevention noted.